The International Session of the Irish Cardiac Society Scientific Meeting and AGM, held recently in Galway, heard lively and informative presentations from Dr C Michael Valentine of the American College of Cardiology; Prof Pepe Zamorano of the European Society of Cardiology; and Prof Nick Linker from the British Cardiovascular Society.
Dr Valentine presented a case study on ‘Secondary Prevention in Acute Cardiac Syndrome’. At the end of each presenter’s talk, attendees were invited to participate via an electronic voting system that allowed them to indicate what treatment course they would pursue for each patient in the case studies.
Dr Valentine’s case study focused on a 76-year-old patient with complex comorbidities, including permanent atrial fibrillation with rate control on oral anticoagulants, who recently suffered a small, non-Q wave myocardial infarction. She had received a long drug-eluting stent, had moderate diffuse disease in her right coronary artery descending from the left anterior descending artery, and was taking a number of different medications.
Following voting by participants, Dr Valentine explained that considering the patient’s particular circumstances and medications, ischaemia must be balanced against bleeding risk, which could be significantly reduced by removing one anticoagulant or antiplatelet therapy.
“The take-home message is, double-therapy leads to less bleeding than triple-therapy,” said Dr Valentine. “If you look at three different trials of almost 3,000 patients, there is no increased risk of stent thrombosis; you therefore have the ability to switch to double-therapy [from triple-therapy] with a fairly low risk, so triple-therapy should be kept as short as possible — at between one-to-six months. Use PPI [proton pump inhibitors] to protect against bleeding risk and after one year, stop all antiplatelet therapy and continue on oral anticoagulants with permanent atrial fibrillation in this patient.”
However, he added a cautionary note on depression in these patients. “There is a greater risk of depression after acute coronary syndrome,” said Dr Valentine. “It leads to lower compliance, worse outcomes, and screening results are uncertain for outcome improvements… we are now screening all of our patients in our clinics for depression and getting help for those who need it. It is leading to better medications compliance.”
He urged the attendees to consider depression screening in heart failure patients and for those in difficult social circumstances to improve medications compliance and enhance overall quality-of-life among this patient cohort.
Dr Zamorano presented the case of a 42-year-old male who was overweight, had hypertension, a history of tobacco use, had undergone a cobalt prosthetic hip replacement, and had a range of other comorbidities and risk factors for cardiovascular disease. He reported experiencing shortness of breath within the past two weeks. A further two weeks after presenting, the patient entered cardiogenic shock and developed acute heart failure with instability and extremely elevated levels of cobalt.
The cobalt-based hip prosthesis was removed and replaced with a ceramic one. Prominent, delayed enhancement in the lateral cardiac wall is very common in cases of cobalt cardiomyopathy, explained Dr Zamorano.
“ECHO definitely helps in such cases,” he told the attendees. “But don’t forget, ECHO has no brain — you will need to use your own in order to clearly identify the course of treatment in such cases.”
Dr Linker concluded the session by presenting the case of a patient for whom there is little trial data to support a treatment course and therefore, the attendees were challenged to use their clinical judgement alone. The patient was female, born in 1970, who experienced two brief instances of syncope in 1996 but was discharged from hospital. On further investigation, it was discovered that her father had an implantable cardiac device (ICD) inserted in 1992 after being diagnosed with idiopathic ventricular tachycardia fibrillation.
Following a complex treatment pathway for both the lady in the case study and her father, as well as thorough investigation of her family history, an electrophysiology study was conducted on the lady and Brugada syndrome was ruled out.
In 2001, the lady was asymptomatic but experienced two more instances of syncope and polymorphic complications and her examination made physicians more suspicious that Brugada syndrome may in fact be the correct diagnosis. Prof Linker then installed an ICD. “Bear in mind, people with ICDs still die from sudden cardiac death; there is still an incidence,” cautioned Prof Linker, “and people with channelopathies [such as Brugada syndrome] tend to die more frequently from sudden death related to ventricular arrhythmias. ICDs do not provide a guarantee for these patients.”
In 2005, the woman, who by that time had two children aged 12 and 13 years — one of whom was asymptomatic and both of whom had normal ECGs — visited Dr Linker and insisted that both children be fitted with ICDs. After he refused, he later received a letter from a paediatric cardiologist, asking him to assume care of the lady’s two children, who had by now been fitted with subpectoral ICDs without Dr Linker’s knowledge.
The lady is now symptom-free but Dr Linker said he is due to meet her to discuss a strategy to replace or repair a failing ICD lead, he explained. This may be complicated by the fact that the lady is petite and thin, with a small subclavian vein. “There is no right or wrong way to approach this ICD problem with the lead,” Dr Linker concluded. “A lot will depend on what the patient herself will want to do.”
The Judge's report proposes that a Tribunal be established under legislation to hear and determine claims...
In December, the HSE released part of an external review into the case of 'Brandon', a...
The evidence on doctor burnout “should scare us and concern us”, the Director of the RCSI...
A review of public health governance structures and addressing “longstanding” IT infrastructure...